In recent months, I’ve had quite a few hits on my posts about synthetic marijuana (‘potpourri’) and smoking ‘wet’.

My thanks to all those who have clicked, read and digested their content.

Following on from these — which can be found on my Recipes / Health page under ‘Illicit and Synthetic Drugs’ — is this warning from a physician in the US Navy.

Lt George Loeffler, a Psychiatry Resident stationed at the US Naval Base in San Diego, California, warns us that a) there is no cure for the after-effects of bath salts and b) relapses can occur days, if not weeks, afterward.

In other words, this substance which can be snorted, injected and taken anally (!), can cause any number of unpredictable reactions in the user.

This six-and-a-half minute film, featuring Dr Loeffler’s concise explanation of this synthetic drug, shows how and what a person experiences on bath salts. Their loved ones turn into demons, and the user may lash out violently in order to defend himself. They can also lose control of their physical functions in a severe delirium which is far from pleasant.

The only thing medical staff can do is to react by strapping the user down and injecting him with a sedative. Even then, as the film shows, it is highly possible that the user will come to as violently as before.

Dr Loeffler explains that many youths begin taking bath salts — a non-regulated designer drug comprised of a synthetic cathinone, or amphetamine — to escape stressful situations at home. Yet, the bath salts can aggravate these problems.

I would encourage all parents and teens to please take the time to watch this short video.

This should also be a warning to teens and university students about getting out of it whilst being out with one’s mates. Stay conscious and sober; avoid the possibility that someone in the group might find smoking ‘wet’ or bath salts a great idea.  Both can produce heart palpitations, loss of or erratic muscle control (to the extreme), shortness of breath along with the hallucinations.

Furthermore, every batch may produce different effects. These can result in psychosis and paranoia which last long afterward. Long-term hospitalisation may be required in the worst cases.

Even as I watched the video, I thought that my reactions to teens playing up in public will probably be tempered going forward. Say something to kids, even nicely, and they could well attack, depending what they’re on. Note what happens to the girlfriend and the roommate in the video.

I realise that some who support full legalisation of drugs will find this yet another case of 21st century Reefer Madness.

However, with the strange mass shootings going on, a discussion should be had concurrently about the state of mind of those who commit these killings. Whilst no bath salts have been implicated thus far, there’s always a first.

I’ll have more next week about mind-altering substances, namely, prescription drugs which can cause adverse effects on both the brain and the body.

About these ads